Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Wilmington, NC

May 28, 2001Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 12:05 PM EDT for Pender County, North Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 12:05 PM EDT (16:05 UTC)
Expired
May 28, 2001, 1:00 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:35 PM EDTHail 1.75Hampstead, NCNWS employee reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 10:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 281606
SVRILM

NCC141-281700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1205 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 100 PM EDT

* AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 16
  MILES NORTHEAST OF BURGAW TO 13 MILES SOUTHWEST OF BURGAW...OR FROM
  15 MILES EAST OF WALLACE TO 13 MILES SOUTHWEST OF BURGAW...MOVING
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ROCKY POINT AT 1220 PM EDT

HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58
MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY
AFTERNOON FOR SOUTHEAST NORTH CAROLINA.

.END

$$

RWA
n

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:50 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 28, 9:50 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT MON MAY 28 2001

CONVECTION MOVING INTO MY NW COUNTIES ATTM WITH FIRST IN PARADE OF
S/W TROFS.  LINE IS MOVING INTO BETTER INSTABILITY WITH MSAS LI'S OF
-5 TO -7 IN MY COASTAL ZONES.  THINK THIS SQUALL LINE WILL MAINLY
AFFECT MY NC COUNTIES THRU EARLY AFTERNOON.  BETTER SVR POTENTIAL
THIS AM LOOKS TO BE IN RAH/MHX'S AREA WHERE LINE IS BEGINNING TO
BOW.  STILL MUST WATCH CLOSELY.  NEXT S/W TROF WORKING INTO NW GA
WILL MOVE INTO BOUNDARY RICH ENVIRONMENT LATER THIS AFTERNOON.
ALREADY CLOSE TO 80/70 HERE SO COULD BE IN FOR AN INTERESTING LATE
AFTERNOON/EVENING.

TEMPS QUITE TOASTY THIS MORNING BUT CI BLOWOFF SHOULD KEEP GOING
HIGHS IN DECENT SHAPE.  WILL LOOK AT ZFP UPDATE TO REFINE TIMING AND
POSSIBLY INCLUDE SEVERE MENTION PER SPC SLIGHT RISK.

CWF...NO CHANGES PLANNED EXCEPT TO REFINE TIMING OF TSTMS.

PRELIM NUMBERS...U
FCSTID = 35
ILM   85  68  85  63 /  60  60  40  10
LBT   84  65  84  61 /  60  60  30  10
FLO   83  66  84  62 /  60  60  30  10
MYR   83  69  82  65 /  60  60  40  10

.ILM...
NC...NONE.
SC...NONE.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:07 AM EDTSevere Thunderstorm WarningILMColumbus23 min
May 28, 12:28 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.